Briana Banos, 29 was an aerialist performer and dancer on Royal Caribbean cruises when something started to go horribly wrong with her skin.
Her eczema, which she had had since childhood, started to flare into increasingly horrific rashes. Each time she visited a doctor she was prescribed a slew of medication, including topical steroids. After finishing each round of medication, her skin would quickly flare again. This vicious cycle continued for over two years.
“I remember going to my general practitioner and asking, ‘Do you think this has to do with all the drugs I’m taking?’” Banos said. “She tried to console me, she said I must be having a reaction to something. She gave me a prednisone oral steroid pack and a steroid shot.”
But within two days of finishing the medication, a bright red, itchy, burning rash began to creep over her body. Frustrated with what she felt was a lack of information, she turned to the internet for answers. She stumbled onto information about a condition called Red Skin Syndrome (RSS), also known as Topical Steroid Withdrawal (TSW). Topical Steroid Withdrawal is believed to occur through the over-use and misuse of topical steroids, but the condition is disputed by some dermatologists who believe the symptoms are actually the result of worsening eczema.
Some doctors say they believe that the potential side effects of topical steroids have been exaggerated, causing patients to avoid this effective and necessary treatment. Those in the TSW community believe there is evidence to show that patients’ skin may become addicted to topical steroids over time, resulting in a prolonged and painful withdrawal period.
Banos is among those eczema patients who find themselves in the midst of this contentious debate among dermatologists. Eventually, she opted to go through withdrawal, but the painful process has been life-altering for her.
Amid increasing concerns, a task force looks for answers
In recent years, the National Eczema Association (NEA) has noted growing concerns about the use of topical steroids. The non-profit organization responded by forming a task force of dermatologists to look at this issue in depth.
Dr. Tamar Hajar, a dermatology resident at Oregon Health & Science University, was on that task force and was the lead author in the resulting article published in 2015 in the Journal of the American Academy of Dermatology.
Hajar and seven other dermatologists from across the country reviewed 294 articles previously published on the topic and concluded that topical steroid withdrawal resulted after prolonged, inappropriate and frequent use of moderate to high-potency topical steroids. Women also seem to be most at risk for this condition. However, the article also noted that most of the reviewed articles were written based on lower-level evidence, such as retrospective case reports, and many of those were vague in details and don’t offer hard data, such as how frequently those patients used topical steroids and over what timeframe.
“We found that there was a lot of steroid phobia because of misinformation,” Hajar said. “There are a lot of people not treating their eczema because they think they have Topical Steroid Withdrawal, and they are miserable and it decreases their quality of life.”
Hajar does believe there are legitimate cases of topical steroid withdrawal out there, and she has even seen cases in her own patients, but she believes it’s not as frequent as some fear.
“If you use topical steroids correctly, you shouldn’t have any problem with them," she said. "The problem comes when people over-use or misuse topical steroids.” Depending on the area of the body, Hajar typically recommends patients use topical steroids twice a day, for one to two weeks, and then taper down to no more than two times per week. If that isn’t effective in controlling a patient’s eczema, it’s time to look at other options. She does not recommend using oral steroids for eczema.
“We typically tell [patients] to discontinue topical steroids and we give other alternatives, such as phototherapy or oral medications,” Hajar said. “It’s also hard to say where withdrawal starts and where it ends because you can still have eczema flares. You can’t cure eczema.”
Questioning the mainstream medical community
Some doctors believe the NEA article falls short and TSW/RSS is happening in far greater numbers. Dr. Marvin Rapaport, of Rapaport Dermatology of Beverly Hills, has been documenting Red Skin Syndrome for more than 35 years and says he has cured 4,000 patients with the condition, simply by discontinuing the use of steroids and walking them through the withdrawal process. He runs a website and a blog devoted to understanding Red Skin Syndrome and his findings have been published in seven peer-reviewed medical journal articles.
Rapaport explained that topical steroids work by constricting the blood vessels on the skin, but then the vessels rebound and dilate, which can cause skin to flare. In turn, patients often respond by putting more topical steroid on their skin. Eventually this cycle causes blood vessels to remain dilated and patients often see a telltale burning, itchy, bright red rash similar to a sunburn, Rapaport said.
The withdrawal process can take months or even years to go through, and during that time, the painful nature of the person’s skin can make it difficult to carry on a normal routine or work a normal schedule. By the time some patients find him, their symptoms have become nearly unbearable. He said he has seen 30-50 people who were suffering from deep depression and 10 to 20 who were suicidal.
“It’s the therapy that’s causing the trouble,” Rapaport said. “The presentation is different than eczema. They burn, they don’t just itch.”
Rapaport questions why the mainstream medical community is so reluctant to accept RSS and TSW. He expressed frustration that doctors continue to treat patients for eczema when he believes those patients are really suffering from Red Skin Syndrome.
“They just think it’s bad eczema and I’m saying absolutely not,” Rapaport said. “Listen to the patient, examine, do your biopsies and do your labs, it’s not eczema anymore. They have the wrong treatment.”
Online TSW support community aims to increase awareness
Because eczema can be an isolating condition, many people with it turn to online resources for support. And in recent years, the TSW community has grown in visibility through blogs, support groups and websites devoted to raising awareness on the issue. Banos is among those who is chronicling her ordeal through YouTube videos and an online blog. She is also working on a documentary called “Preventable” on RSS and TSW, which she hopes to complete next year.
Now, nearly 32 months into topical steroid withdrawal, she says her skin is better, but she is still healing.
“It’s still painful, what I’m going through.” Banos said. “I still can’t do what I love and I’ve lost so much along the way. I’m still in that limbo state of not living life to the fullest. I’m nowhere near my life before.”
Rachel Zohn is a mom, a wife, and a freelance writer who is striving to find the best way to juggle it all and maintain a sense of humor. She is a former newspaper reporter and a military spouse, so she’s familiar with the stress and anxiety that comes with constant moves and new communities. An insomniac married to an insomniac, she’s spent the last several years on a journey to help her youngest child tackle both migraines and sleep issues. She’s on Twitter at @rachelzohn.